Maine, 2004

Flash Flood in Maine, August 11, 2004

August 11, 2004 · NWS GYX · 1 event in 1 county or zone

Training thunderstorms with very heavy rains produced up to 4 inches of rain in 1 to 2 hours. Several private roads in rural Northern Somerset county were flooded and not passable 35 miles north of Jackman.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Training thunderstorms with very heavy rains produced up to 4 inches of rain in 1 to 2 hours. Several private roads in rural Northern Somerset county were flooded and not passable 35 miles north of Jackman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 2:37 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 2:37 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT WED AUG 11 2004

.SHORT TERM (TONIGHT AND THURSDAY)...VERY WARM AND HUMID AIRMASS OVER
FA WILL FOR THE NEXT FEW DAYS. FRONTAL BOUNDARY WILL REMAIN TO W OF
FA AND RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS THRU THURS AND
BEYOND. ALL GUIDANCE FWC...MAV AND MET GIVING LIKELY OR CATEGORICAL
POPS THRU THURS. SO HAVE LIKELY POPS IN ZONES FOR THE FIRST 24 HOURS.
WOULD NOT BE SURPRISED TO SEE SHOWERS OR -TSRA POP UP AT ANYTIME OVER
FIRST 2 PERIODS OF THE FCST.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
A FRONT WILL REMAIN STALLED ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY.  THE REMAINS OF BONNIE WILL MOVE NORTHEAST ALONG THE FRONT
PASSING ACROSS THE AREA LIGHT FRIDAY NIGHT AND SATURDAY MORNING.
THE REMAINS OF CHARLIE WILL MOVE ACROSS THE AREA SUNDAY NIGHT AND
EARLY MONDAY.

&&

.AVIATION...LOOKS LIKE VFR OR MVFR FOR A TIME THIS EVENING WITH -SHRA
AND -TSRA THEN CONDITIONS GO DOWNHILL TO IFR WITH FOG FORMING AND
-SHRA CONTINUING OVERNIGHT.

&&

.MARINE...WINDS SHOULD REMAIN BLO SCA CRITERIA. THE EXCEPTION BEING
FRI AS THE REMAINS OF BONNIE APPROACH. SEAS WILL CONTINUE TO BUILD ON
A CONTINUAL ONSHORE WIND. WILL NEED SCA FOR SEAS. LOTS OF FOG
EXPECTED ON THE WATERS WITH MID 60 DEW PTS AND ABV MOVING OVER THE 60
DEGREE WATER.  THE REMAINS OF BONNIE WILL BRING INCREASING WINDS AND
SEAS FRIDAY NIGHT INTO EARLY SATURDAY.  THE REMAINS OF CHARLIE WILL
ONCE AGAIN BRING INCREASED WINDS AND SEAS TO THE AREA SATURDAY
NIGHT AND EARLY SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SCA.
&&
Hazardous weather outlook, Aug 11, 4:43 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
543 AM EDT WED AUG 11 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120942-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
543 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 11, 3:42 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT WED AUG 11 2004

NHZ001>003-005-112241-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
442 PM EDT WED AUG 11 2004

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL
NEW HAMPSHIRE LATE THIS AFTERNOON AND EARLY THIS EVENING...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT GRAFTON AND COOS
COUNTIES FOR THE BALANCE OF THE AFTERNOON.  AS THE STRONGEST STORMS
AFFECT LYME...PIERMONT...WARREN AND WENTWORTH BETWEEN 445 PM AND 515
PM...EXPECT WIND GUSTS TO 40 MPH AS WELL AS MARBLE SIZED HAIL.

IN ADDITION...UP TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40
MINUTES.  THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS
SHARP RISES ON SMALL STREAMS AND CREEKS.

OTHER SCATTERED STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY WITH
GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINS FOR THE REST OF THE
AFTERNOON.

HAYES
Special weather statement, Aug 11, 4:00 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT WED AUG 11 2004

MEZ018-023-NHZ006-008>010-013-014-112300-
BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH-
SOUTHERN CARROLL NH-STRAFFORD NH-
500 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST NEW HAMPSHIRE AND
SOUTHWEST MAINE THROUGH 615 PM...

LOOK FOR STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTHEAST STRAFFORD
COUNTY IN NEW HAMPSHIRE AND SOUTHERNMOST YORK COUNTY IN MAINE WITH
WIND GUSTS TO 45 MPH...1/2 INCH HAIL AND VERY HEAVY RAINS THROUGH 530
PM.

OTHER STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY THROUGH 615
PM AS WELL.  AS THE STRONGEST STORMS AFFECT SANDIA... RAYMOND...
EPPING AND AUBURN...EXPECT WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED
HAIL AND UP TO 1.25 INCHES OF RAIN IN LESS THAN 40 MINUTES.

FINALLY...SCATTERED STRONG STORMS WILL AFFECT ALTON...GILMANTON AND
GILFORD IN BELKNAP COUNTY WITH GUSTY WINDS...MARBLE SIZED HAIL AND
LOCALLY HEAVY RAINS.

HAYES
Special weather statement, Aug 11, 4:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT WED AUG 11 2004

MEZ012-NHZ004-006-112331-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME-
532 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT CARROLL COUNTY IN NEW HAMPSHIRE
AND OXFORD COUNTY IN MAINE THROUGH 615 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS CARROLL COUNTY
IN EASTERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE LATE THIS
AFTERNOON.  AS THE STRONGEST STORMS AFFECT WOLFEBORO... TUFTONBOROUGH
AND EFFINGHAM THROUGH 600 PM...EXPECT WIND GUSTS TO 45 MPH...MARBLE
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.  IN ADDITION...UP
TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40 MINUTES RESULTING IN
LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS
AND CREEKS.

EXPECT THESE STORMS TO AFFECT PORTER...BROWNFIELD AND DENMARK AFTER
600 PM WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINFALL.

HAYES
Special weather statement, Aug 11, 4:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT WED AUG 11 2004

NHZ003-005-112346-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-
547 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT GRAFTON COUNTY THROUGH 700 PM...
LOOK FOR STRONG THUNDERSTORMS TO AFFECT ORFORD...WENTWORTH...BENTON
AND LISBON WITH WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING.  IN ADDITION...UP TO 1.5 INCHES OF RAIN
MAY FALL IN LESS THAN 40 MINUTES...RESULTING IN SHARP RISES ON SMALL
STREAMS AND CREEKS.

IF YOU PLAN TO BE OUTSIDE IN GRAFTON COUNTY THROUGH EARLY EVENING...
BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THE
STORMS APPROACH.

MEZ007-NHZ001-002-112346-
NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH-
547 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY NEW HAMPSHIRE AND
OXFORD COUNTY IN WESTERN MAINE THROUGH 730 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT COOS COUNTY IN
NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE THROUGH
EARLY EVENING.  AS THESE STORMS AFFECT WHITEFIELD...LITTLETON...
JEFFERSON...ANDOVER AND RUMFORD...EXPECT WIND GUSTS TO 40 MPH...PEA
TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING.  IN ADDITION...UP TO 1.5
INCHES OF RAIN WILL FALL WITH THE STRONGEST STORMS...AND THIS COULD
RESULT IN STREET FLOODING AND SHARP RISES IN SMALL CREEKS AND
STREAMS.

MEZ008-009-112346-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
547 PM EDT WED AUG 11 2004

LOOK FOR SCATTERED SHOWERS AND STRING THUNDERSTORMS TO AFFECT
SOMERSET AND FRANKLIN COUNTIES THROUGH 730 PM.  THE STRONGEST STORMS
MAY PRODUCE WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL AND VERY
HEAVY RAINS.

HAYES
Special weather statement, Aug 11, 5:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT WED AUG 11 2004

MEZ019-024-120013-
COASTAL CUMBERLAND ME-INTERIOR CUMBERLAND ME-
614 PM EDT WED AUG 11 2004

...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN HALF OF
CUMBERLAND COUNTY THROUGH 730 PM...

LOOK FOR SHOWERS AND STRONG THUNDERSTORMS TO AFFECT CUMBERLAND COUNTY
THROUGH 730 PM.  THROUGH 650 PM...EXPECT THE STRONGEST STORMS TO
AFFECT NAPLES...BRIDGTON AND NAPLES WITH WIND GUSTS TO 45 MPH...PEA
TO MARBLE SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO 1.5 INCHES OF RAIN MAY FALL IN 40 MINUTES.  THIS
COULD RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING
AREAS.

OTHER STRONG STORMS WILL AFFECT STANDISH...NORTH WINDHAM AND RAYMOND.
Special weather statement, Aug 11, 6:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
713 PM EDT WED AUG 11 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120012-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
713 PM EDT WED AUG 11 2004

SEVERE THUNDERSTORM WATCH #738 HAS BEEN CANCELED FOR GRAFTON AND
SULLIVAN COUNTIES IN NEW HAMPSHIRE. ALTHOUGH MORE THUNDERSTORMS MAY
DEVELOP THIS EVENING... THE THREAT OF THUNDERSTORMS PRODUCING
DAMAGING WINDS AND HAIL HAS DIMINISHED THERE.

HOWEVER... OVER FAR NORTHERN AND EASTERN NEW HAMPSHIRE... AND OVER
THE WESTERN MAINE MOUNTAINS AND FOOTHILLS... ISOLATED THUNDERSTORMS
THIS EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

IF YOU LIVE IN THE WESTERN MAINE MOUNTAINS AND FOOTHILLS... OR OVER
FAR NORTHERN AND EASTERN NEW HAMPSHIRE... LISTEN FOR LATER STATEMENTS
FROM THE NATIONAL WEATHER SERVICE AND POSSIBLE WARNINGS.

The radar

The Caribou radar (KCBW), 177 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 11, 6:15 PM EST to 7:15 PM EST
Where
Somerset County, 35 mi N of Jackman
Reported by
GENERAL PUBLIC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421593.